Texas, 2008

Wildfire in Texas, April 15 to 16, 2008

April 15 to 16, 2008 · NWS LUB · 1 event in 1 county or zone

A wildfire burned an estimated 2,000 acres in northeastern Crosby County near the intersection of Crosby, Dickens, Floyd, and Motley Counties. The fire remained in rough canyon terrain, where it burned through the nighttime hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A wildfire burned an estimated 2,000 acres in northeastern Crosby County near the intersection of Crosby, Dickens, Floyd, and Motley Counties. The fire remained in rough canyon terrain, where it burned through the nighttime hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 15, 2:10 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 15, 2:10 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
310 PM CDT TUE APR 15 2008

.SHORT TERM...
SURFACE LOW PRESSURE GRADIENT HAS TIGHTENED TODAY WITH LOW END WINDY
CONDITIONS ESTABLISHED ACROSS SOUTHERN PLAINS. UPPER LEVEL TROUGH
SWINGING ACROSS THE PACIFIC NORTHWEST IS EXPECTED TO GRADUALLY
DEEPEN THROUGH THE EASTERN GREAT BASIN ON WEDNESDAY. WESTERLY FLOW
ALOFT WILL BACK MORE TO THE SOUTHWEST AND INCREASE LEADING TO
FURTHER DEEPENING OF THE SURFACE LOW PRESSURE OVER THE SOUTHERN
PLAINS AND ALSO PULL TROF A BIT FURTHER OUT INTO THE HIGH PLAINS.
RESULT SHOULD BE STRONGER SLIGHTLY MORE WESTERLY COMPONENT WINDS ON
WEDNESDAY. WIND SPEEDS TO SOLID WINDY LEVELS SEEMS SUPPORTED BOTH BY
DEEP MIXING TO THE 600 MB LEVELS AND ALSO MOS OBJECTIVE GUIDANCE
INDICATING SPEEDS A TAD BELOW WIND ADVISORY LEVELS. WE WILL HOLD OFF
FOR NOW ON A WIND ADVISORY LEAVING LATER SHIFTS TO REVIEW FURTHER.
FEW OTHER CHANGES WITH A WARM WEDNESDAY EXPECTED...HUNG CLOSE TO
LATEST GUIDANCE TEMPERATURES WHICH SUPPORTED THE EARLIER FORECAST.
PERHAPS A BIT OF THIN HIGH CLOUDS PASSING ON WEDNESDAY.  MCQUEEN

.LONG TERM...
A STRONG COLD FRONT WILL PLUNGE THROUGH THE SOUTH PLAINS THURSDAY
MORNING...WITH GUSTY NORTH WINDS /WHICH MAY APPROACH ADVISORY
LEVELS/...LOW CLOUDS AND MUCH COOLER TEMPERATURES IN ITS WAKE. HIGH
TEMPERATURES WILL STRUGGLE TO MAKE THE 50S ACROSS THE NORTHWEST
ZONES...MAYBE MAKING LOWER 60S OVER THE SOUTHERN AND EASTERN
ZONES...THOUGH ACTUAL HIGHS WILL BE DEPENDENT ON THE AREA AND
DURATION OF THE LOW CLOUDS. ADDITIONALLY...THE PASSING STORM SYSTEM
WILL BRING A SLIGHT CHANCE OF SHOWERS ACROSS THE NORTHERN ZONES
DURING THE DAY THURSDAY...THOUGH THE BETTER FORCING SHOULD REMAIN TO
THE NORTH OF THE AREA.

TEMPERATURES WILL RECOVER INTO THE 70S FRIDAY AS A SHORTWAVE RIDGE
MOVES IN FROM THE WEST AND THE STORM SYSTEM MOVES OFF INTO THE
CENTRAL MISSISSIPPI RIVER VALLEY. UPPER-LEVEL SOUTHWEST TO WESTERLY
FLOW WILL FOLLOW THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THIS
WILL BRING A RETURN TO ABOVE ABOVE TEMPERATURES...DRY AND BREEZY TO
WINDY CONDITIONS. THIS WILL ALSO RESULT IN ELEVATED FIRE WEATHER
CONDITIONS...ESPECIALLY ON THE CAPROCK BY THE WEEKEND. THERE IS A
CHANCE SOME IMPROVED MOISTURE/LOW CLOUDS MAY WORK INTO THE EASTERN
ZONES SUNDAY MORNING...BUT IT SHOULD BE SHUNTED EAST BY AFTERNOON.
ANOTHER COLD FRONT MAY APPROACH THE AREA BY NEXT TUESDAY OR
WEDNESDAY.

&&

.FIRE WEATHER...
WIND SPEEDS CONTINUING TO INCH UP TOWARDS RED FLAG CRITERIA OVER THE
WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE THIS AFTERNOON. GUIDANCE
INDICATES SPEEDS SHOULD JUST ENTER CRITERIA AND VALIDATES RETAINING
THE CURRENT RED FLAG WARNING INTO THE EARLY EVENING. STRONGER WINDS
EXPECTED WEDNESDAY WITH A BIT MORE DOWNSLOPE WESTERLY COMPONENT
PORTENDS A MORE SOLID FIRE WEATHER DAY. CONSIDERED ADDING ANOTHER
ROW OF COUNTIES OVER THE WESTERN ROLLING PLAINS TO THE FIRE WEATHER
WATCH ON WEDNESDAY...BUT QUESTION ABOUT HOW MUCH RELATIVE HUMIDITY
WILL FALL OVER THE ROLLING PLAINS WEDNESDAY AFTERNOON. CURRENT
INDICATIONS ARE THAT CRITERIA MAY BE APPROACHED OVER PORTIONS OF THE
ROLLING PLAINS BUT THAT THE THREE HOUR WINDOW MAY BE A LIMITATION.
GREENING DOES NOT LOOK LIKE MUCH OF A FACTOR YET...ESPECIALLY OVER
THE WESTERN COUNTIES WHERE RAINFALL LAST WEEK WAS LESS.  MCQUEEN

A STRONG COLD FRONT IS EXPECTED TO PUSH THROUGH THE REGION THURSDAY
MORNING. THIS WILL BRING AN ABRUPT NORTHERLY WIND SHIFT ALONG WITH
MUCH COOLER AND RELATIVELY MORE MOISTURE CONDITIONS.

DRY AND BREEZY DAYS CAN BE EXPECTED FROM FRIDAY THROUGH THE
WEEKEND WITH ADDITIONAL CHANCES FOR ELEVATED FIRE DANGER
CONCERNS...ESPECIALLY FOR AREAS ON THE CAPROCK BY THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        45  81  38  53  29 /   0   0  10  20  10
TULIA         51  82  42  53  31 /   0   0  10  20  10
PLAINVIEW     52  83  45  52  34 /   0   0  10  10  10
LEVELLAND     51  84  46  58  34 /   0   0  10  10  10
LUBBOCK       55  85  49  58  37 /   0   0  10  10  10
DENVER CITY   51  85  49  63  34 /   0   0   0  10   0
BROWNFIELD    51  85  49  61  35 /   0   0  10  10  10
CHILDRESS     54  85  49  60  40 /   0   0  10  20  10
SPUR          53  87  51  62  37 /   0   0  10  10  10
ASPERMONT     55  88  53  65  40 /   0   0  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES:
TXZ021>024-027>030-033>036-039>042.

RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027-028-033-034.

&&

05/23
Hazardous weather outlook, Apr 15, 10:43 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 AM CDT TUE APR 15 2008

TXZ021>044-161645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1143 AM CDT TUE APR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER

HAZARDOUS FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON OVER
THE EXTREME SOUTHWEST TEXAS PANHANDLE...AND THE WESTERN AND
NORTHWESTERN SOUTH PLAINS. A RED FLAG WARNING REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN WEDNESDAY FOR
THE TEXAS SOUTH PLAINS AND THE EXTREME SOUTHERN TEXAS PANHANDLE. A
FIRE WEATHER WATCH IS IN EFFECT FOR THE COMBINATION OF DRY WINDS
AND ELEVATED FIRE DANGER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Crosby

When
April 15, 3:20 PM CST to April 16, 6:00 AM CST
Where
Crosby forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86701.